A nightmare of pain and disability for a healthy young woman.
This letter, originally published in the John R. Lee, M.D. Medical Letter, is from an articulate young woman we’ll call Julie B. whose life fell apart after she received a series of Depo-Provera shots for birth control. Until she went to an astute chiropractor, she had no idea that the Depo-Provera was causing her symptoms, and neither did the many doctors she went to, in spite of the fact that backache and skin rash are known side effects. The supposed ease and convenience of this drug as a means of birth control seems to be particularly appealing to young women who want quick, easy solutions. They assume it is safe because their doctors will prescribe it. We suspect that many thousands of young women are suffering this way, and hope that Julie’s letter will be a wake-up call to both young women and their parents, to stay far away from this terrible drug.
Dear Dr. Lee,
I’m writing this to tell you about my experiences of the last year and a half on Depo-Provera injectable birth control. Before using the Depo-Provera I was a 26-year-old, extremely physically fit woman with no history of medical problems of any sort.
In January of 1998, I was looking for a reliable means of birth control. Being unable to handle any type of birth control pill, I began taking injections of Depo-Provera. My doctor told me it would work for me since it doesn’t contain any estrogen, and that I wouldn‘t have any periods. Having been competing at an elite level in bicycle racing for many years, I didn’t really have a menstrual cycle anyway, and decided that not having periods at all wouldn’t be such a bad thing.
That was about all the information I was given about the stuff . I thought, no problem. It won’t be much different from what is already going on with me.
Everything seemed fine for a number of months. I didn’t notice any crazy emotional effects like I had experienced when I tried to take the Pill. My moods seemed totally unaffected. I thought, “Gee, this is great stuff. I don’t even go through mood swings around the time of a period because I don’t have any periods at all. How convenient.”
Unexplained Back Pain
In midsummer, I began to notice that my lower back felt very tired all the time, which I had never experienced before. I’m on my feet and moving around a great deal at work, and by the time I got home and stood in the kitchen to make dinner, I would feel like there was just no comfortable position for my pelvis. My lower back felt so tired. I just tried to ignore it.
Unexplained Skin Problems
At the same time, I also developed eczema-like skin rashes. I finally went to the doctor because I couldn’t restrain myself from scratching. I was scratching myself bloody every night. The sores covered my scalp, neck, and arms, and the worst part was the rash on both my eyelids and on and above my lips. I felt like a monster. The doctor gave me cortisone cream and a prescription moisturizer. I tried these things for a couple weeks, and they didn’t put even a dent in the itching or the red, scaly appearance of all the spots.
All this time, I was continuing to take Depo-Provera injections every 13 weeks without ever having any suspicion that it might be related in any way to my troubles.
In early November, I got a “cricky” feeling in my lower back. It felt as though it needed to pop. Usually in the past when I had felt something like that in my lower back, thirty minutes or so of yoga for my legs and back would take care of the problem. This time I stretched every day and tried everything I knew to get my back to move into a comfortable position. It was all to no avail. After ten days or so I thought maybe some weight-bearing exercise would mobilize it back into place, so I went for a run. My back didn’t feel so good toward the end of my run, and by the time I cooled off, I knew that I was in big trouble. I couldn’t even stand up straight. I got an adjustment from a chiropractor that gave me quite a bit of relief, but I was so sore and weak from the incident that I was flat on my back for nearly a week after that.
My Life Falls Apart
After that it was just a haze of doctor visits and chiropractor visits and physical therapy visits. The upshot was that my back just wasn’t healing. It kept on going out of place without even the slightest provocation. I was continuing to have adjustments, and it just wasn’t holding. Throughout this time, I had been missing days of work here and there, and going home early almost every day because my back would be so exhausted by midday that I had to lie down for the rest of the day and evening. Eventually I was unable to sit at all. I had to rig up a standing work station for myself.
I was pretty much debilitated. I couldn’t lift anything over about five pounds. I couldn’t bend over. I couldn’t even lie on the couch. I had a permanent nest laid out on the floor, because that was where I spent most of my time. My athletic endeavors had come to a screeching halt. I had been used to riding my bicycle about 40 miles a day, or running six or seven miles. I couldn’t even look at my bike without wincing in pain. I was pretty much handicapped. I couldn’t cook or clean and I couldn’t even walk for exercise my back hurt so badly.
I took enormous doses of ibuprofen trying to get the inflammation to go down. I used ice. I used glucosamine sulfate. I avoided wheat, dairy and corn products. Nothing helped for long. As time went on, my back pain was not even ameliorated when I would lay down. It ached all the time no matter what, and any type of bending, standing, or moving would bring on much more severe pain.
An Astute Chiropractor Finds the Culprit
I finally went to see a chiropractor who told me it was absolutely essential for me to get off the Depo-Provera. He made no bones about it. He was very stern and came on very strong about the topic. I was astounded. I couldn’t understand how birth control could have anything at all to do with my back.
He said that the hormones in the Depo are not the forms naturally made by the body. They are synthetically altered progestins so that the pharmaceutical companies can patent these molecules and thus make a great deal more money from them, since they can’t patent a substance found in nature. The problem is that even though these synthetic molecules do bind to the hormone receptors, the body simultaneously recognizes them as foreign substances that need to be eradicated. So the immune system works overtime around the clock trying to get rid of this nasty foreign substance The adrenal glands think it’s emergency time all the time, so they pump out the hormone cortisol. Pretty soon, the adrenals are completely exhausted.
In Chinese medicine, the adrenals are on the same circuit as five of the muscles of the lower back. When the adrenals are over-tired, it inhibits these muscles of the lower back. The chiropractor told me that the reason my back wasn’t getting any better was because those muscles simply were not firing appropriately. Essentially, there was nothing holding my lower back together, and that’s exactly what it felt like.
I Finally Understand What Has Happened
Well, this was quite a shock to me, and quite a bit to chew on. He did, however tell me not to simply take his word for it, but to do a little reading on my own. He recommended your book, What Your Doctor May Not Tell You About Premenopause. I devoured the book in a couple of days, and thought it was a very plausible explanation. It also explained my skin problems, my low blood pressure and dizziness problems, as well as the two teeth that had gotten loose in the last year.
I called the pharmacist to find out how long the Depo was going to take to wear off. She told me that it has a half life of 50 days. It takes about four half-lives after one injection for it to be undetectable in the body. She told me it reaches its peak concentration in the blood thirty days after an injection and drops from there. That bit of information caught my attention. As I thought back to my major incidents of back problems, they were all within about 30 days after an injection. Well, that sealed it for me. I had no more doubt that the Depo-Provera was at the root of my problems.
The Healing Begins and I Start to Get My Life Back
I am now about 20 weeks out from my last (ever!) injection of Depo-Provera. I am off the anti-inflammatories. I began to be able to sit again about three weeks ago. I am slowly and gently beginning to ride my bike again. My skin is back to normal. I will be doing abdominal exercises for the rest of my life to help stabilize the permanent damage done to my back, and I’m using a progesterone cream to help get my own hormones back online.
I deeply regret that in my ignorance I poisoned myself. I would like to add that in speaking with other women during this time, there have been three other very young women who have suffered problems like mine or even worse after only a single injection of the Depo. I would like to emphasize as well that all of these women, including myself, are way too young to be suffering back trouble like this without a major traumatic injury.
If, in writing this account, I can help just one other person avoid the suffering caused to me by Depo-Provera, I will consider it time very well spent.